Tennessee, 2013

Flood in Tennessee, May 6, 2013

May 6, 2013 · NWS OHX · 1 event in 1 county or zone

A slow moving low pressure system developed some brief but heavy rain during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A slow moving low pressure system developed some brief but heavy rain during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 6, 9:00 AM CST, 0 minutes earlier.

Area forecast discussion, May 6, 9:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1000 AM CDT MON MAY 6 2013

.UPDATE...
UPPER LEVEL LOW CONTINUES TO SPIN OVER THE IMMEDIATE VICINITY AND
THAT TREND WILL CONTINUE WELL INTO TONIGHT. BAND OF PCPN MOVING
ACROSS WEST MIDDLE TN WILL MOVE FURTHER WEST/SOUTHWEST...WHILE
ADDITIONAL SHOWERS EXPECTED TO DEVELOP LATER TODAY EAST. COLD
CORE ALSO PRODUCING ENOUGH INSTABILITY FOR ISOLATED STORMS AS
WELL. OVERALL FORECAST IN LINE BUT MAY NEED A FEW VERY MINOR
CHANGES DEPENDING ON 15Z OBS.

&&

.PREV DISCUSSION... /ISSUED 605 AM CDT MON MAY 6 2013/

AVIATION UPDATE...FOR 12Z TAF PACKAGE...
CURRENT RADAR TRENDS INDICATE LIGHT TO MODERATE RA OVER MIDDLE
TENNESSEE AS UPPER LOW STAYS PARKED OVER NORTHERN AL AND SOUTH
CENTRAL MID TN. HEAVIEST PRECIP REMAINS OVER EXTREME SOUTHERN TN
AND NORTHERN AL AT TAF ISSUANCE. DO BELIEVE REDEVELOPMENT THIS
AFTERNOON IS LIKELY SO INCLUDED -RA AT KBNA AND KCKV. AS RAIN
DETERIORATES LATE TONIGHT...SATURATED GROUNDS WILL RESULT IN BR AT
ALL TERMINALS. INTRODUCED BR AT ALL TERMINALS NEAR SUNRISE TOMORROW.

PREV DISCUSSION... /ISSUED 401 AM CDT MON MAY 6 2013/

SHORT TERM...OUR PESKY UPPER LOW CONTINUES TO HANG AROUND OUR
NEIGHBORHOOD AND IS ACTUALLY FORECAST TO WANDER FROM NORTHWEST
GEORGIA TO NEAR MURFREESBORO BY 21Z. SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THIS SYSTEM AS IT MIGRATES
NORTHWARD ACROSS OUR FA, AND WITH WET BULB ZERO VALUES AND FREEZING
LEVEL SO LOW, WOULD NOT BE SURPRISED TO SEE SOME SMALL HAIL FALL
FROM SOME OF THE STORMS TODAY. FRANKLIN COUNTY ACTUALLY SAW SMALL
HAIL ACCUMULATE ON SUNDAY AND REPORTEDLY STILL HAD SOME STILL
LINGERING ON THE GROUND EARLY THIS MORNING! DON'T KNOW IF THERE
WILL BE ANY HAIL ACCUMULATIONS IN OUR NECK OF THE WOODS TODAY, BUT
CERTAINLY CAN'T RULE IT OUT--AT LEAST AT A FEW SPOTS.

WITH THE EXPECTATION OF SOME LOCALLY HEAVY RAINFALL TODAY,
ESPECIALLY OVER OUR SOUTHERN COUNTIES, HAVE ISSUED A FLOOD WATCH
(VALID UNTIL 6 PM CDT THIS EVENING). GROUNDS ARE FULLY SATURATED
FROM PREVIOUS RAINS AND CREEKS AND STREAMS ARE RUNNING PRETTY
HIGH. BELIEVE A PERIOD OF HEAVY RAIN, AMOUNTING TO ONLY 6 TO 8
TENTHS OF AN INCH OVER A SHORT PERIOD OF TIME, COULD ACTUALLY
PRODUCE SOME LOCALIZED FLOOD PROBLEMS (ESPECIALLY OVER THE EXTREME
SOUTH).

OUR ACTIVE WEATHER PATTERN STARTS TO WIND DOWN OVER THE NEXT
SEVERAL DAYS, AS UPPER LOW FINALLY PULLS EASTWARD, WITH ONLY
SMALL CHANCES FOR SHOWERS IN THE MID STATE TUESDAY THROUGH
THURSDAY.

LONG TERM...ACTIVE WEATHER PATTERN RETURNS LATE WEEK, WITH MODELS
STILL FORECASTING A DEEPENING UPPER TROUGH OVER THE OHIO AND
TENNESSEE RIVER VALLEYS AND A PRETTY DECENT COLD FRONT DROPPING IN
ON US NEXT SATURDAY (YIPPEE! ANOTHER WET SATURDAY). FRONT SHOULD
PASS THROUGH RATHER QUICKLY SATURDAY NIGHT AND EARLY SUNDAY,
FOLLOWED BY SEVERAL NICE DRY AND COOLISH DAYS EARLY NEXT WEEK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 6 PM CDT THIS EVENING FOR TNZ058-060-061-075-
077-079-094-095.

&&

07
Hazardous weather outlook, May 6, 4:19 AM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
519 AM CDT MON MAY 6 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-071030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
519 AM CDT MON MAY 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AREAS OF MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL OCCUR OVER
PARTS OF THE MID STATE TODAY...ESPECIALLY IN AREAS NEAR THE ALABAMA
BORDER. GROUNDS ARE SATURATED FROM PREVIOUS RAINS OVER THE EXTREME
SOUTH...AND ANY ADDITIONAL HEAVY DOWNPOURS WILL LEAD TO RAPID RUN
OFF...ALONG WITH PONDING OF WATER...AND POSSIBLE FLOODING. A FEW
THUNDERSTORMS TODAY MAY ALSO PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HAIL AND HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN NASHVILLE.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rutherford

When
May 6, 9:00 AM CST to 11:00 AM CST
Where
Rutherford County, 0.76 mi SE of Royer Estates to 1.22 mi NE of Dillton
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.811, -86.322

A twitter user reported Veals Road was water covered in various places along the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447099.